Alert archive / New Mexico / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS El Paso, TX

June 17, 1999Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 17, 1999, 6:45 AM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 1999, 6:45 AM MDT (12:45 UTC)
Expired
Jun 17, 1999, 9:45 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Doña Ana County, NM, Otero County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1999-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1999-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEPZ 171254
FFWELP
NMC013-035-171545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
645 AM MDT THU JUN 17 1999

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DONA ANA COUNTY IN NEW MEXICO
  
* UNTIL 945 AM MDT

* AT 636 AM MDT...WEATHER SPOTTERS REPORTED VERY HEAVY RAIN OVER   
  BUTTERFIELD PARK ALONG HIGHWAY 70 EAST OF ORGAN...OR ABOUT 14 MILES 
  EAST OF LAS CRUCES...MOVING SLOWLY NORTHEAST AT 5 MPH.

* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE OVER...  WHITE SANDS 
  MISSLE RANGE AND HIGHWAY 70 BETWEEN ORGAN AND ALAMOGORDO.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
EL PASO.

LAT...LON 3231 10673 3214 10650 3245 10627 3258 10661

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 5:22 AM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 17, 5:22 AM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
522 AM MDT THU JUN 17 1999

SYNOPSIS...

DISCUSSION...
CONVECTION IS STUBBORN THIS MORNING BUT WILL GIVE UP THE GHOST SOON
AFTER SUNRISE.  STILL HAVE UPDATED NM DESERT ZONES FOR MENTION OF
MORNING -SHRA AND CLOUDS.  CLOUDS AND SPRINKLES OVER EL PASO ALSO,
BUT REST OF ZONE REMAINS PARTLY CLOUDY AND THINK PARTLY CLOUDY
REMAINS THE BEST FIT.  OTRW NO CHANGES.

06

N

In the hours before

Special weather statement, Jun 17, 3:20 AM MDT, 3 hours 25 minutes before
NMZ031-032-171205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
320 AM MDT THU JUN 17 1999

AT 310 AM...DOPPLER RADAR INDICATED THAT HEAVY RAIN
CONTINUED TO FALL IN SOUTHWESTERN DONA ANA AND SOUTHERN LUNA
COUNTIES.  RAINFALL AMOUNTS OF OVER TWO INCHES ARE LIKELY IN
THIS RURAL AREA.  THE BORDER PATROL REPORTED RUNNING AND
STANDING WATER ALONG NEW MEXICO HIGHWAY 9 BETWEEN COLUMBUS AND
SANTA TERESA.  ALSO STANDING AND RUNNING WATER IS POSSIBLE NEAR
INTERSTATE 10 AT AKELA FLATS BETWEEN LAS CRUCES AND DEMING.

RAINFALL IS EXPECTED TO DIMINISH TOWARDS SUNRISE... THOUGH
RUNNING AND STANDING WATER WILL BE SLOW SUBSIDE.

IF YOU MUST TRAVEL ALONG STATE HIGHWAY 9 BETWEEN SANTA TERESA
AND COLUMBUS THIS MORNING... SLOW DOWN TO AVOID DANGEROUS
STANDING WATER OR RUNNING WATER ACROSS THE ROADWAY.  BE
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS VERY DIFFICULT TO TELL
THE DEPTH OF WATER ON THE ROAD.  REMEMBER AS LITTLE AS ONE FOOT
OF WATER CAN WASH YOUR VEHICLE DOWNSTREAM.
Special weather statement, Jun 17, 3:20 AM MDT, 3 hours 25 minutes before
NMZ031-032-171205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
320 AM MDT THU JUN 17 1999

AT 310 AM...DOPPLER RADAR INDICATED THAT HEAVY RAIN
CONTINUED TO FALL IN SOUTHWESTERN DONA ANA AND SOUTHERN LUNA
COUNTIES.  RAINFALL AMOUNTS OF OVER TWO INCHES ARE LIKELY IN
THIS RURAL AREA.  THE BORDER PATROL REPORTED RUNNING AND
STANDING WATER ALONG NEW MEXICO HIGHWAY 9 BETWEEN COLUMBUS AND
SANTA TERESA.  ALSO STANDING AND RUNNING WATER IS POSSIBLE NEAR
INTERSTATE 10 AT AKELA FLATS BETWEEN LAS CRUCES AND DEMING.

RAINFALL IS EXPECTED TO DIMINISH TOWARDS SUNRISE... THOUGH
RUNNING AND STANDING WATER WILL BE SLOW SUBSIDE.

IF YOU MUST TRAVEL ALONG STATE HIGHWAY 9 BETWEEN SANTA TERESA
AND COLUMBUS THIS MORNING... SLOW DOWN TO AVOID DANGEROUS
STANDING WATER OR RUNNING WATER ACROSS THE ROADWAY.  BE
ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS VERY DIFFICULT TO TELL
THE DEPTH OF WATER ON THE ROAD.  REMEMBER AS LITTLE AS ONE FOOT
OF WATER CAN WASH YOUR VEHICLE DOWNSTREAM.
Special weather statement, Jun 17, 4:44 AM MDT, 2 hours 1 minute before
NMZ031-032-171340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
444 AM MDT THU JUN 17 1999

AT 430 AM...DOPPLER RADAR INDICATED THAT LOCALLY HEAVY RAIN
CONTINUED TO FALL IN MUCH OF DONA ANA AND LUNA COUNTIES IN
SOUTHERN NEW MEXICO.  HEAVY RAIN HAS BEEN REPORTED AT THE LAS
CRUCES AIRPORT AND IN THE LAS UVAS MOUNTAINS SOUTH OF HATCH.

RUNNING ARROYOS AND STANDING WATER MAY MAKE DRIVING HAZARDOUS
ALONG THE FOLLOWING ROADS... NEW MEXICO HIGHWAY 9 THROUGH
SOUTHERN LUNA COUNTY... NEW MEXICO HIGHWAY 26 BETWEEN DEMING AND
HATCH... AND ALONG AND NEAR HIGHWAY 70 BETWEEN LAS CRUCES AND
WHITE SANDS MISSILE RANGE.

RAINFALL WILL DIMINISH TOWARDS SUNRISE... THOUGH RUNNING AND
STANDING WATER WILL BE SLOW TO SUBSIDE.

IF YOU MUST TRAVEL NEW MEXICO HIGHWAYS 9... 26... OR 70
THIS EARLY MORNING... SLOW DOWN TO AVOID DANGEROUS STANDING
OR RUNNING WATER ACROSS THE ROADWAY.  BE ESPECIALLY CAUTIOUS AT
NIGHT WHEN IT IS VERY DIFFICULT TO TELL THE DEPTH OF WATER ON
THE ROAD.  REMEMBER AS LITTLE AS ONE FOOT OF RUNNING WATER CAN
WASH YOUR VEHICLE DOWNSTREAM.
Special weather statement, Jun 17, 4:44 AM MDT, 2 hours 1 minute before
NMZ031-032-171340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
444 AM MDT THU JUN 17 1999

AT 430 AM...DOPPLER RADAR INDICATED THAT LOCALLY HEAVY RAIN
CONTINUED TO FALL IN MUCH OF DONA ANA AND LUNA COUNTIES IN
SOUTHERN NEW MEXICO.  HEAVY RAIN HAS BEEN REPORTED AT THE LAS
CRUCES AIRPORT AND IN THE LAS UVAS MOUNTAINS SOUTH OF HATCH.

RUNNING ARROYOS AND STANDING WATER MAY MAKE DRIVING HAZARDOUS
ALONG THE FOLLOWING ROADS... NEW MEXICO HIGHWAY 9 THROUGH
SOUTHERN LUNA COUNTY... NEW MEXICO HIGHWAY 26 BETWEEN DEMING AND
HATCH... AND ALONG AND NEAR HIGHWAY 70 BETWEEN LAS CRUCES AND
WHITE SANDS MISSILE RANGE.

RAINFALL WILL DIMINISH TOWARDS SUNRISE... THOUGH RUNNING AND
STANDING WATER WILL BE SLOW TO SUBSIDE.

IF YOU MUST TRAVEL NEW MEXICO HIGHWAYS 9... 26... OR 70
THIS EARLY MORNING... SLOW DOWN TO AVOID DANGEROUS STANDING
OR RUNNING WATER ACROSS THE ROADWAY.  BE ESPECIALLY CAUTIOUS AT
NIGHT WHEN IT IS VERY DIFFICULT TO TELL THE DEPTH OF WATER ON
THE ROAD.  REMEMBER AS LITTLE AS ONE FOOT OF RUNNING WATER CAN
WASH YOUR VEHICLE DOWNSTREAM.

Nearby

Flash Flood Warnings in New Mexico, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.